Please help with advice

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

tanders1
New Member


Date Joined Apr 2007
Total Posts : 5
   Posted 4/2/2007 8:31 AM (GMT -7)   
Hello,

Here is my situation. Back in January I was at the Gym and started having a full blown panic attack while exercising. It had been at least three years since I had a had a panic attack and this was enough to scare me and send me off to the Doctor's immediately. The EKG was fine and bloodwork taken was also ok. He gave me a prescription for Xanax which I was reluctant to use on a regular basis. I had dealt with panic attacks in the past and was on both Zoloft and Effexor XR. The Effexor XR worked better with less sexual side effects. Needless to say, I really didn't want to go back on any medication as I remembered the withdrawal symptoms. I researched and discovered that Valarian Root might help my situation. I started taking that and it had helped me cope but things haven't been the same since. I would still have constant trouble getting in a full breath and the occasional panic attack. Even while trying meditation and proper breathing I would nose-dive into an attack again. If I went back to the Gym, panic attack symptoms would begin shortly after starting my exercise so I stopped going for now. During this time from January to now, I have lost about 15 pounds from dealing with constantly being on edge. I told the doctor I was ready to go back on Meds and he put me back on Effexor XR last Tuesday. I also stopped taking the Valarian root. Since I have begun treatment with the Effexor, I have actually felt worse. Saturday and Sunday I mostly spent in bed with burning sensations in my chest. I don't recall such bad symptoms the first time I took Effexor other then the dry mouth, nausea, and increased sweating. I have been also feeling more anxious and edgy since I began treatment. Is this expected? I am up to the 75mg dose starting yesterday and I still feel like garbage. What should I do? Does the medicine have to make me feel worse before I start feeling better? Thanks in advance for your comments and advice. FYI, I am a 29yo male, 212lbs.

-Tom

LondonGirl22
Veteran Member


Date Joined Jan 2006
Total Posts : 1629
   Posted 4/2/2007 8:45 AM (GMT -7)   
Sometimes when you start an ssri, you can experience increased anxiety for a couple of weeks but this should go away. I take 15omg effexor and its really helps my anxiety and depression.
If this continues, talk to your doctor but it should go away once your body gets used to the med.

Victoria x

Moderator ~ Depression and Anxiety Forum

Xx Sometimes we all have to go a little crazy just to stay sane xX


tanders1
New Member


Date Joined Apr 2007
Total Posts : 5
   Posted 4/2/2007 8:50 AM (GMT -7)   
I hope you're right. I contacted my Doctor this morning to see what he recommends but I haven't heard back. I'm wondering if I should be using Xanax as a crutch until the meds start working. I currently take .25mg in the morning but it barely seems to make a dent in my anxiety and pains. I just want to feel normal again!

-Tom

djdaz_1985
Veteran Member


Date Joined Jan 2006
Total Posts : 2408
   Posted 4/2/2007 8:52 AM (GMT -7)   
Hi there Tom, welcome to HealingWell.
 
Im not going to claim to be a drug expert here. I have not had experience with Effexor XR before so I am unsure of its exact implications. It does sound like you need to explain this to your doctor if the symptoms persist. (Personally I would wait for a couple of weeks to let your body get used to it)

Do these panic attacks only happen when you exercise at the gym? I.e. If you exercise at home, do you still have panic attacks? Maybe exercising at home would be a good substitute in the short-term while you get the anxiety under control.
 
I hope things start to pick up for you Tom.
 
Darren
Everyone has a guardian angel. They help pick you up when you fall, comfort you through your times of need and help you appreciate the times when things are going well.


LondonGirl22
Veteran Member


Date Joined Jan 2006
Total Posts : 1629
   Posted 4/2/2007 8:53 AM (GMT -7)   
I know that a dry mouth and nausea are v common when starting an ssri

Victoria x

Moderator ~ Depression and Anxiety Forum

Xx Sometimes we all have to go a little crazy just to stay sane xX


tanders1
New Member


Date Joined Apr 2007
Total Posts : 5
   Posted 4/2/2007 8:57 AM (GMT -7)   
Darren,

It seems like any activity where my heart rate increases will start to set off panic symptoms. I could be out hiking in the woods, notice my heart rate going up and start experiencing panic attack symptoms as I try to properly control my breathing. Not fun. I try not to think about my breathing and heart rate but that is one of the big triggers for me. And of course, any exercise involves those two factors...

-Tom

andwes
Veteran Member


Date Joined Oct 2006
Total Posts : 728
   Posted 4/2/2007 10:13 AM (GMT -7)   

I took Xanax when I first started on Celexa because I was very nervous about taking any anti-depressant (had never taken one before) and it helped with my anxiety.  Personally I have always felt that Xanax helped me more than anything else but, of course, the doctor doesn't want to prescribe that on a regular basis because he says it could be habit forming.  Well I took it twenty years ago for four years - when I started to feel better I went off it slowly and I never had any bad side effects.  I wish I was on it again as it really helped the anxiety.

Also, I know what you mean about heart rate bringing on a panic attack - I think that's very common for us anxiety sufferers.  I also have a thing about blood pressure - whenever I'm going to the doctor I swear I force my own blood pressure up cuz it's always VERY high when I go - partially because I'm terrified of docs but I think it's more psychologically induced because I'm so AFRAID of having high blood pressure that I force myself into having it - how weird is that!


tanders1
New Member


Date Joined Apr 2007
Total Posts : 5
   Posted 4/2/2007 10:18 AM (GMT -7)   
Yes, my blood pressure is always a concern too since I was diagnosed with High Blood Pressure. I am on medication for it but the stress of being at the doctors office always seems to make it higher. I definitely have white coat syndrome and have tried to tell them how much I hate having to go to the Doctors!

tanders1
New Member


Date Joined Apr 2007
Total Posts : 5
   Posted 4/2/2007 10:43 AM (GMT -7)   
So the Doctor just called and I am getting a prescription for more .5mg pills of Xanax (Alprazolam). I took one at lunch but am still feeling anxious and edgy with perceived shortness of breath. How many do people normally need to take in order to feel any relief?
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 7:38 AM (GMT -7)
There are a total of 2,734,627 posts in 301,228 threads.
View Active Threads


Who's Online
This forum has 151346 registered members. Please welcome our newest member, heelm007.
289 Guest(s), 11 Registered Member(s) are currently online.  Details
Psilociraptor, Butterflake, JNF, Loutucky, LG13, pmm73, time2reclaim, ChickenArise, Traveler, Momtogigiandquinn, Snarf


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer